NMS, TSS or MC?
The report of a neuroleptic malignant syndrome (NMS) precipitated by
clomipramine(1)is challenged in that clomipramine is not a neuroleptic.(2)
The proper label of a toxic serotonin syndrome (TSS) is offered in its
The characteristics of NMS and TSS overlap and are indistinguishable
from the classical description of malignant (lethal) catatonia (MC).(3)
The toxic syndrome is not limited to psychoactive agents (neuroleptic or
serotonergic) but occurs in infections and in response to non-psychoactive
medications and their withdrawal.(3)
The effective treatments of NMS, TSS, and MC overlap – withdrawal of
the offending agent, control of fever and autonomic instability,
benzodiazepines, and when the syndrome is severe, electroconvulsive
Viewing NMS and TSS as types of MC resolves the labeling controversy.
It offers effective interventions for a syndrome that is acute and often
lethal. The argument is fully described in recent texts that cite the
Professor of Psychiatry and Neurology Emeritus
Stony Brook University, New York
Michael A. Taylor
Professor of Psychiatry
Finch University of Health Sciences
1. Isbister GK, Buckley NA. Clomipramine and neuroleptic malignant
syndrome. BMJ 2005; 330:790-791.
2. Haddow A, Wilson M. Author’s reply. BMJ 2005; 330:791.
3. Fink M, Taylor MA. Catatonia: A Clinician’s Guide to Diagnosis and
Treatment. Cambridge UK: Cambridge University Press, 2003.
4. Caroff SN, Mann SC, Francis A, Fricchione GL (Eds.): Catatonia:
From Psychopathology to Neurobiology. Washington DC: American Psychiatric
Publishing Co, 2004.
Competing interests: No competing interests